Alert archive / South Dakota / Wind Advisories in 2021

Wind Advisory 16, NWS Rapid City, SD

October 9, 2021Meade County, Pennington County, South Dakota

NWS Rapid City, SD issued this wind advisory at Oct 9, 2021, 2:12 AM MDT for Meade County, Pennington County, South Dakota. It took effect at Oct 9, 2021, 6:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 9, 2021, 2:12 AM MDT (08:12 UTC)
In effect from
Oct 9, 2021, 6:00 PM MDT
Expired
Oct 10, 2021, 1:56 AM MDT
In force
8 hr
Issued by
NWS Rapid City, SD

Counties Meade County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 18 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 8.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
2091 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

980 
WWUS73 KUNR 090812
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
212 AM MDT Sat Oct 9 2021

SDZ026-031-072-073-092315-
/O.NEW.KUNR.WI.Y.0016.211010T0000Z-211010T1200Z/
Rapid City-Pennington Co Plains-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-
Including the cities of Rapid City, Box Elder, Caputa, Wall, 
Sturgis, Piedmont, Summerset, Ellsworth AFB, and Union Center
212 AM MDT Sat Oct 9 2021

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM MDT
SUNDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...The Rapid City area, the Pennington County Plains, the 
  Sturgis/Piedmont Foot Hills and the Southern Meade County 
  Plains.

* WHEN...From 6 PM this evening to 6 AM MDT Sunday.

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
673 
WWUS73 KUNR 091957
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
157 PM MDT Sat Oct 9 2021

SDZ026-031-072-073-101100-
/O.CON.KUNR.WI.Y.0016.211010T0000Z-211010T1200Z/
Rapid City-Pennington Co Plains-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-
Including the cities of Rapid City, Box Elder, Caputa, Wall, 
Sturgis, Piedmont, Summerset, Ellsworth AFB, and Union Center
157 PM MDT Sat Oct 9 2021

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
MDT SUNDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...The Sturgis/Piedmont Foot Hills, the Southern Meade 
  County Plains, the Rapid City area and the Pennington County 
  Plains.

* WHEN...From 6 PM this evening to 6 AM MDT Sunday.

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
386 
WWUS73 KUNR 100756
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
156 AM MDT Sun Oct 10 2021

SDZ026-031-072-073-100900-
/O.CAN.KUNR.WI.Y.0016.000000T0000Z-211010T1200Z/
Rapid City-Pennington Co Plains-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-
Including the cities of Rapid City, Box Elder, Caputa, Wall, 
Sturgis, Piedmont, Summerset, Ellsworth AFB, and Union Center
156 AM MDT Sun Oct 10 2021

...WIND ADVISORY IS CANCELLED...

Winds have dropped below advisory criteria.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Oct 8, 10:33 PM MDT, 3 hours 39 minutes earlier.

Area forecast discussion, Oct 8, 10:33 PM MDT, 3 hours 39 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1033 PM MDT Fri Oct 8 2021

.DISCUSSION...(This Evening Through Friday)
Issued at 207 PM MDT Fri Oct 8 2021

Upper level analysis shows deep trough over the western US with a
shortwave digging along the West Coast. Further downstream over the
SW US, an ejecting shortwave trough is currently pushing through the
Rockies this afternoon with increasing high clouds across the
forecast area. Cyclogenesis is ongoing and will result in a
deepening low pressure system over the next 24 hours across the
Northern Plains. Broad large scale-ascent with approaching trough and
associated frontogenesis will provide the necessary lift for
widespread precipitation across portions of western Montana, North
Dakota, and the northern portions of our forecast area late tonight
through Saturday. Some upslope enhancement is likely across the
northern Black Hills and the Bear Lodge Mountains, particularly once
winds shift northwesterly Saturday afternoon and evening. Widespread
thunderstorms are not expected, although a few rumbles of thunder are
likely. Expect temperature to remain warm enough for precipitation
to fall primarily as rain, although, some snow may mix with rain
overnight Saturday in the Black Hills; do not expect any
accumulation. Winds will pick up Saturday morning as the low deepens;
expect NW winds gusting to 30-40 mph across NE WY and the SD plains
tomorrow afternoon and evening.

Attention then turns to the next system forecast to impact the
region Tuesday into Thursday. In general, the forecast remains on
track...expect a very strongly forced system with broad synoptic
ascent along with areas of focused frontogenetic forcing. Still
expect widespread precipitation across the region, with many areas
expected to receive upwards of 1.5"+ of liquid precipitation. Subtle
track and timing differences are likely to have relatively large
impacts on snow potential, although the Black Hills and portions of
NE WY remain the most likely to see accumulating snowfall, although
providing exact amounts right now would be misleading given the
uncertain thermal profiles. Further complicating snowfall potential
is the relatively warm antecedent temperatures...barring high
snowfall rates, it will likely be difficult to accumulate snow on
non-grassy surfaces, particularly during the day. The snow potential
will continue to be refined in the coming days, but certainly we can
expect cool, windy, and very wet weather to accompany this system.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Saturday Night)
Issued At 1030 PM MDT Fri Oct 8 2021

Showers will continue to lift northward overnight with MVFR
visibility in pockets of heavier rainfall. Stratus will develop
overnight across northeast Wyoming/northwest South Dakota with
MVFR/IFR ceilings. Ceilings will gradually improve Saturday
morning. Scattered showers will continue through Saturday,
especially across northeast Wyoming and northwest South Dakota.

&&

.FIRE WEATHER...
Issued at 207 PM MDT Fri Oct 8 2021

While much of the focus is on the upcoming precipitation events
later tonight into Saturday and again Tuesday into Thursday,
expect transient elevated fire weather potential over the next
couple of days. This is especially true Saturday afternoon across
the southwestern and south-central SD as winds increase due to a
developing low pressure system, despite modest daytime minimum RH
(25-35%). Breezy NW winds continue Sunday with clearing skies and
modest RH (20-35%), resulting in some localized elevated fire
weather conditions, especially in areas that do not receive any
precipitation Saturday.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Eagan
AVIATION...7
FIRE WEATHER...Eagan
Hazardous weather outlook, Oct 8, 4:42 AM MDT, 21 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
442 AM MDT Fri Oct 8 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-091300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
442 AM MDT Fri Oct 8 2021 /542 AM CDT Fri Oct 8 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible tonight, but severe
thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated thunderstorms are possible Saturday, but severe
thunderstorms are not expected.

A strong storm system will move into the plains states Tuesday
through Thursday. Significant rainfall amounts in excess of 1
inch are possible. Accumulating snow is possible over the higher
terrain, but confidence is low with regards to location and
snow amounts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 12:10 PM MDTSpecial Weather StatementUNRLyman35 min

Nearby

Wind Advisories in South Dakota, 2021Every wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.